Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 146, NWS La Crosse, WI

July 6, 2017Buffalo County, Trempealeau County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 6, 2017, 6:44 PM CDT for Buffalo County, Trempealeau County, Wisconsin. It was in force for 46 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2017, 6:44 PM CDT (23:44 UTC)
Expired
Jul 6, 2017, 7:30 PM CDT
In force
46 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Buffalo County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 57 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 6:51 PM CDTHAIL 1.75Cochrane, WILAW ENFORCEMENT REPORTED GOLF BALL SIZE HAIL NEAR THE CITY OF COCHRANE
Jul 6, 6:51 PM CDTHAIL 1.75Cochrane, WILAW ENFORCEMENT REPORTED GOLF BALL SIZE HAIL NEAR THE CITY OF COCHRANE.
Jul 6, 7:14 PM CDTHAIL 0.75Fountain City, WI&&
Jul 6, 7:14 PM CDTHAIL 0.75Fountain City, WI
Jul 6, 7:18 PM CDTHAIL 1.754 Wnw Dodge, WITRAINED SPOTTER REPORTED GOLF BALL SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 850 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
850 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

638 
WUUS53 KARX 062344
SVRARX
WIC011-121-070030-
/O.NEW.KARX.SV.W.0146.170706T2344Z-170707T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
644 PM CDT THU JUL 6 2017

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southeastern Buffalo County in west central Wisconsin...
  Southwestern Trempealeau County in west central Wisconsin...

* Until 730 PM CDT

* At 643 PM CDT, a severe thunderstorm was located over Buffalo City,
  or 9 miles southeast of Alma, moving southeast at 15 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Winona, Arcadia, Alma, Buffalo, Buffalo City, Fountain City, Dodge,
  Waumandee, Cochrane, Merrick State Park, Cream, Highway 88 And
  County O, Highway 95 And County G, Highway 95 And County C, Herold,
  Czechville, Bluff Siding, Marshland and Lock And Dam 5 A.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4434 9192 4428 9147 4401 9149 4402 9153
      4411 9171 4413 9173 4413 9175 4420 9187
TIME...MOT...LOC 2343Z 293DEG 13KT 4422 9181 

HAIL...1.25IN
WIND...<50MPH
 
$$

Lawrence
4 follow-up statements
957 
WWUS53 KARX 062352
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
652 PM CDT THU JUL 6 2017

WIC011-121-070030-
/O.CON.KARX.SV.W.0146.000000T0000Z-170707T0030Z/
Buffalo WI-Trempealeau WI-
652 PM CDT THU JUL 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN BUFFALO AND SOUTHWESTERN TREMPEALEAU COUNTIES...

At 651 PM CDT, a severe thunderstorm was located near Buffalo City, 
or 11 miles southeast of Alma, moving southeast at 15 mph. This 
storm has strengthened and is now capable of producing golf ball 
sized hail.

HAZARD...Golf ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Arcadia, Alma, Buffalo, Buffalo City, Fountain City, Dodge, 
Waumandee, Cochrane, Merrick State Park, Cream, Highway 88 And 
County O, Highway 95 And County G, Highway 95 And County C, Herold, 
Czechville, Bluff Siding, and Marshland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4434 9192 4428 9147 4401 9149 4402 9153
      4411 9171 4413 9173 4413 9175 4420 9187
TIME...MOT...LOC 2351Z 293DEG 13KT 4421 9177 

HAIL...1.75IN
WIND...<50MPH
 
$$

Lawrence
444 
WWUS53 KARX 062359
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
659 PM CDT THU JUL 6 2017

WIC011-121-070030-
/O.CON.KARX.SV.W.0146.000000T0000Z-170707T0030Z/
Buffalo WI-Trempealeau WI-
659 PM CDT THU JUL 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN BUFFALO AND SOUTHWESTERN TREMPEALEAU COUNTIES...

At 657 PM CDT, a severe thunderstorm was located near Buffalo City,
or 11 miles northwest of Winona, moving east at 15 mph.

HAZARD...Golf ball size hail. 

SOURCE...Law enforcement. At 651 pm, golf ball sized hail was 
         reported near Cochrane.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Buffalo City, Fountain City, Dodge, Waumandee, Cochrane, Merrick
State Park, and Czechville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4431 9187 4428 9147 4401 9149 4402 9153
      4411 9171 4413 9173 4413 9175 4418 9184
TIME...MOT...LOC 2357Z 292DEG 12KT 4420 9175 

HAIL...1.75IN
WIND...<50MPH
 
$$

Lawrence
686 
WWUS53 KARX 070011
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
711 PM CDT THU JUL 6 2017

WIC011-121-070030-
/O.CON.KARX.SV.W.0146.000000T0000Z-170707T0030Z/
Buffalo WI-Trempealeau WI-
711 PM CDT THU JUL 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN BUFFALO AND SOUTHWESTERN TREMPEALEAU COUNTIES...

At 710 PM CDT, a severe thunderstorm was located over Fountain City,
or near Winona, moving southeast at 15 mph.

HAZARD...Golf ball size hail. 

SOURCE...Law enforcement. Reports of golf ball sized hail were 
         received earlier near Cochrane, and this storm has not 
         weakened.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Fountain City, Dodge, Merrick State Park, Czechville, Highway
88 And County O, Bluff Siding, Highway 95 And County G, Marshland and
Lock And Dam 5 A.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4426 9179 4419 9148 4401 9149 4402 9153
      4411 9171 4413 9173 4413 9175 4417 9182
TIME...MOT...LOC 0010Z 298DEG 14KT 4415 9167 

HAIL...1.75IN
WIND...<50MPH
 
$$

Lawrence
877 
WWUS53 KARX 070031
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
731 PM CDT THU JUL 6 2017

WIC011-121-070039-
/O.EXP.KARX.SV.W.0146.000000T0000Z-170707T0030Z/
Buffalo WI-Trempealeau WI-
731 PM CDT THU JUL 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BUFFALO AND
SOUTHWESTERN TREMPEALEAU COUNTIES WILL EXPIRE AT 730 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
However, hail up to the size of nickels remains possible with this 
storms as it tracks into western Trempealeau County through 815 pm.

LAT...LON 4426 9179 4419 9148 4401 9149 4402 9153
      4411 9171 4413 9173 4413 9175 4417 9182
TIME...MOT...LOC 0029Z 293DEG 13KT 4413 9160 

$$

Lawrence

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 6:30 PM CDT, 14 minutes earlier.

Area forecast discussion, Jul 6, 6:30 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
630 PM CDT Thu Jul 6 2017

.SHORT TERM...(This evening through Friday)
Issued at 240 PM CDT Thu Jul 6 2017

Forecast focus continues to be on thunderstorm potential late
this afternoon/evening.

There is still quite a bit of uncertainty regarding convective
initiation/evolution late this afternoon and this evening.
Overnight/early morning convection has helped generate another
weak mid-level shortwave that has since moved east of the area.
Meanwhile, a synoptic cold front associated with a shortwave
trough passing to the north over Canada has been approaching from
Minnesota.

A few questions still remain on the convective initiation this
afternoon. Large scale forcing is weak, with the main upper
shortwave displaced north, although a weaker wave could provide
modest support by late afternoon. Some mid-level height falls do
arrive this evening, too. Boundary layer convergence appears
unimpressive along the front with relatively light flow. However,
convection could also get a boost from any old outflow boundaries
across central Wisconsin. With the overall weak forcing, models
show a range of solutions regarding the location and areal extent
of convection. This is likely, in part, due to the variability in
available boundary layer moisture/capping and weak forcing.
Overall, though, confidence remains highest in at least scattered
thunderstorm development late this afternoon/evening across
central Wisconsin with slightly better upper forcing along with
the synoptic/outflow boundaries providing some low-level
convergence. The degree of convective development is more
uncertain farther south and west, with overall confidence lowering
in these areas. With the weak forcing and the front still to the
northwest into the late afternoon, in the absence of any outflow
boundary related development, would not be surprised to see
convection a little slower to develop towards early evening.

That said, the convective environment will be favorable for severe
storms with MLCAPE in the 1500-2500 J/kg range along with 25-40
kts of deep layer shear. Although shear is not terribly high, it
may be enough for a few supercells to start if storms form before
a messier/linear storm mode ensues, dependent on storm coverage.
Large hail and damaging winds will be the primary threats,
although will have to watch rainfall if any mesoscale boundaries
help trigger repeated storms over a particular area, especially
across central Wisconsin, where a few areas received over 2 inches
of rain yesterday. Expect the storms to largely exit the region
by late in the evening behind the frontal passage.

Cooler and less humid air will filter across the region on Friday
behind the front. A shortwave trough dropping south during the
afternoon could result in a few afternoon showers/storms, especially
over western Wisconsin. With the drier airmass, instability will be
much lower, but the combination of up to 1000 J/kg MLCAPE and 40 kts
of deep layer shear, a few strong storms could develop during peak
heating, especially across central Wisconsin. Highs will be in the
70s to low 80s.

.LONG TERM...(Friday night through Thursday)
Issued at 240 PM CDT Thu Jul 6 2017

Northwest flow will persist through the period with the mean
longwave ridge position expected to gradually translate from the
Rockies this weekend towards the plains later next week. For the
weekend, high pressure at the surface on Saturday should lead to
mainly dry day. Some model solutions have tried to develop a few
storms later in the day and evening across northeast Iowa with
some weak warm/moist advection.

Otherwise, for Sunday and into next week, deterministic model
guidance indicates the potential for several upper level waves to
impact the area. Timing of these systems and associated
thunderstorm chances remain tough to pin down. There is a general
consensus, though, of one such wave bringing increased chances
for showers/storms later Sunday or Monday with lower confidence in timing
these disturbances through the middle of next week. Temps look to
remain close to seasonal averages through much of this period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 630 PM CDT Thu Jul 6 2017

A cold front continues to makes its approach, with a few isolated
showers and thunderstorms trying to develop north of I-90 at the
moment ahead of that feature. There remains a very small risk that
a rogue shower or storm could impact LSE or RST through late
evening, though confidence has increased that in all likelihood
those spots will remain dry, with VFR conditions expected right on
through Friday afternoon as drier air works in behind the front,
though with some diurnal cumulus development expected on Friday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...Lawrence
Hazardous weather outlook, Jul 6, 2:30 PM CDT, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
230 PM CDT Thu Jul 6 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-071200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
230 PM CDT Thu Jul 6 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Rest of This Afternoon and Tonight

Scattered severe storms are possible this evening between 6 PM
and 11 PM. The highest threat for severe weather looks to be
across portions of central Wisconsin, mainly along and east of
Interstate 94. Damaging winds, large hail and locally heavy
rainfall are the primary threats. Isolated hail greater than 2
inches in diameter is possible. Over central Wisconsin, an
isolated tornado cannot be ruled out, however, the tornado threat
appears low at this time.

In addition, heat indices will reach into the 95 to 100 range
this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be periodic thunderstorm chances through the weekend
into early next week. However, it remains too early to discern
any severe threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 6 PM and 11 PM.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04

In the hours before

Special weather statement, Jul 6, 6:36 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service La Crosse WI
636 PM CDT THU JUL 6 2017

MNZ079-088-WIZ032-033-070000-
Wabasha-Winona-Buffalo-Trempealeau-
636 PM CDT THU JUL 6 2017

...A STRONG THUNDERSTORM WILL IMPACT PARTS OF WINONA...
WABASHA...SOUTHEASTERN BUFFALO...AND WESTERN TREMPEALEAU COUNTIES...

At 635 PM CDT, a strong thunderstorm was located over Buffalo City,
or 9 miles southeast of Alma, moving southeast at 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Winona, Arcadia, Alma, Buffalo, Buffalo City, Fountain City, Dodge,
Waumandee, Cochrane, West Newton, Minneiska, Pioneer Campground,
Merrick State Park, Cream, Highway 88 And County O, Weaver, Highway
95 And County G, Highway 95 And County C, Herold and Highways 37 And
35.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4422 9198 4435 9193 4426 9148 4405 9157
TIME...MOT...LOC 2335Z 294DEG 22KT 4422 9182

Lawrence

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:36 PM CDTSpecial Weather StatementARXBuffalo24 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.